Alert archive / Pennsylvania / Flash Flood Warnings in 2008
Flash Flood Warning 23, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 14, 2008, 4:27 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2008, 4:27 PM EDT (20:27 UTC)
- Expired
- Aug 14, 2008, 7:13 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:04 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 14, 3:04 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 304 PM EDT THU AUG 14 2008 .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT LAKES TONIGHT AND DAYTIME FRIDAY WILL BRING SCATTERED THUNDERSTORMS AND MAYBE HAIL. IT STILL LOOKS LIKE MIDWEST HIGH PRESSURE WILL ARRIVE IN TIME TO MAKE THE WEEKEND NICE AND DRY. && .NEAR TERM /THROUGH FRIDAY/... BASED ON RECENT RADAR DATA AND SPOTTER REPORTS HAVE INTRODUCED SCATTERED THUNDERSTORMS TONIGHT WITH HAIL AND HEAVY RAIN ACROSS THE UPPER OHIO VALLEY THROUGH EARLY EVENING. THIS SCENARIO IS IN CONJUNCTION WITH INCREASED INSTABILITY ASSOCIATED WITH COLDER TEMPERATURES ALOFT BROUGHT BY THE PASSING UPPER LEVEL SHORT WAVE TROUGH. LITTLE INDICATION OF MUCH WIND GUSTS WITH THE STORMS BASED ON WEAKNESS OF VERTICAL SHEAR AND WINDS ALOFT. CONCUR WITH RECENT SREF MODEL RUNS THAT THERE WILL CONTINUE TO BE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY UNTIL EARLY FRIDAY EVENING. HAVE ADDED EARLY MORNING PATCHY FOG TO THE RIVER VALLEYS. FORECASTED TEMPERATURES WERE CLOSE TO BLEND OF CONCURRING SREF MODEL VALUES AND NAM AND GFS MOS. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/... WITH RECENT SREF MODEL RUNS SHOWING UPPER LEVEL TROUGH DEPARTING THE UPPER OHIO VALLEY FRIDAY NIGHT AND MIDWEST HIGH PRESSURE ARRIVING WITH SUBSIDENCE AND A LITTLE SURFACE LAYER DRYING...EXPECT DRY CONDITIONS SATURDAY WITH LESS CLOUDS YET PLEASANT TEMPERATURE. AGAIN FORECASTED TEMPERATURES WERE CLOSE TO BLEND OF CONCURRING SREF MODEL VALUES AND NAM AND GFS MOS. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... HIGH PRESSURE WILL CROSS THE REGION LATE IN THE WEEKEND INTO MONDAY...BRINGING DRY AND SEASONABLE CONDITIONS. ECMWF/GFS DEPICT RIDGING TO THE WEST FLATTENING BY TUESDAY. THIS WILL ALLOW FOR SOME LIFT TO COMBINE WITH INCREASING LOW-LEVEL MOISTURE...PRODUCING SOME CHANCE OF SHWRS/TSTMS FOR MIDWEEK. RIDGING IS PROGGED TO RE-AMPLIFY OVER THE REGION THURSDAY FOR MAINLY DRY AND SEASONABLY WARM CONDITIONS. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... SHWRS/ISOLATED TSTMS ARE DEVELOPING ACROSS EASTERN OH/WESTERN PA AS THE NEXT PIECE OF ENERGY SWINGS ACROSS. WILL INCLUDE SCT TSTMS FOR MOST TERMINALS THROUGH AROUND 00Z...WITH MVFR CONDITIONS IN THE STRONGER STORMS. ACTIVITY WILL WIND DOWN BY LATE THIS EVENING...WITH AREAS OF MVFR/IFR CONDITIONS IN FOG DEVELOPING OVERNIGHT. ANOTHER ROUND OF SCT SHWRS/TSTMS ARE LIKELY FRIDAY AFTN...WITH MVFR CONDITIONS PSBL. THE UPPER LOW WILL DEPART BY SATURDAY. OTHER THAN FOR SOME PATCHY MORNING FOG...VFR CONDITIONS WILL PREVAIL FOR THE WEEKEND INTO EARLY NEXT WEEK. SOME RESTRICTIONS ARE PSBL TUESDAY...AS UPPER LEVEL RIDGE FLATTENS AND LOW PRESSURE WAVES CLIP THE REGION. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Aug 14, 2:35 PM EDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 235 PM EDT THU AUG 14 2008 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-151000- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 235 PM EDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS THROUGH THIS EVENING HAVE THE POTENTIAL OF PRODUCING PENNY SIZED HAIL AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 14, 1:07 PM EDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 107 PM EDT THU AUG 14 2008 PAZ021-141745- ALLEGHENY PA- 107 PM EDT THU AUG 14 2008 AT 106 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF NORTH SIDE...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL AND BRIEF HEAVY RAIN. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ALLISON PARK...DOWNTOWN PITTSBURGH...FOX CHAPEL...GIBSONIA...MCKEES ROCKS...NORTH SIDE...PENN HILLS...PERRYSVILLE...SOUTH SIDE...AND WEST MIFFLIN KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS...HEAVY RAIN...OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Aug 14, 1:48 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 148 PM EDT THU AUG 14 2008 PAZ021-030-141845- ALLEGHENY PA-WESTMORELAND PA- 148 PM EDT THU AUG 14 2008 AT 148 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 3 MILES NORTHWEST OF WILKINSBURG...MOVING EAST AT 10 MPH. THIS CLUSTER OF STORMS ARE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL AND RAINFALL OF UP TO ONE HALF INCH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ALLISON PARK...IRWIN...JEANNETTE...LEECHBURG...MCKEESPORT... MONROEVILLE...MURRYSVILLE...PENN HILLS...AND PERRYSVILLE. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS...HEAVY RAIN...OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Aug 14, 2:17 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL 5 NNW HANOVERTON 40.82N 80.97W
08/14/2008 E0.88 INCH COLUMBIANA OH PUBLIC
HAIL REPORTED BY THE PUBLIC IN HOMEWORTH, COLUMBIANA
COUNTY.
&&Local storm report, Aug 14, 2:58 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HEAVY RAIN NE GREENSBURG 40.31N 79.54W
08/14/2008 M0.00 INCH WESTMORELAND PA TRAINED SPOTTER
1.54 INCHES OF RAINFALL IN ONE HOUR. REPORTED FLOODING
AROUND OAKWOOD AVENUE.
&&Special weather statement, Aug 14, 3:06 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 306 PM EDT THU AUG 14 2008 PAZ007-008-013-014-142000- BUTLER PA-LAWRENCE PA-MERCER PA-VENANGO PA- 306 PM EDT THU AUG 14 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... BUTLER...VENANGO...MERCER AND LAWRENCE... AT 301 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 4 MILES NORTHWEST OF SLIPPERY ROCK...MOVING SOUTHEAST AT 10 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING PEA SIZED HAIL...IN ADDITION TO HEAVY DOWNPOURS. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... CLINTONVILLE...ENTERPRISE...GROVE CITY...HARLANSBURG...SLIPPERY ROCK...AMSTERDAM...ARMSTRONG...ATWELLS CROSSING...BARKEYVILLE... BLACKTOWN...BOVARD...BOYERS...BRANCHTON...BRENT AND BROAD ACRES KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:54 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 2 hr |
| Aug 14, 3:15 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 60 min |
| Aug 14, 3:36 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Venango | 54 min |
| Aug 14, 3:52 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 53 min |
| Aug 14, 4:57 PM EDT | Areal Flood Advisory | PBZ | Mercer, Venango | 3 hr |
| Aug 14, 6:17 PM EDT | Areal Flood Advisory | PBZ | Clarion, Forest, Venango | 111 min |
| Aug 14, 6:55 PM EDT | Areal Flood Advisory | PBZ | Forest | 96 min |
| Aug 14, 2:02 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana | 58 min |
| Aug 14, 3:29 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Coshocton, Harrison, Tuscarawas | 61 min |
| Aug 14, 4:08 PM EDT | Severe Thunderstorm Warning | PBZ | Monroe, Noble | 67 min |
| Aug 14, 4:27 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey, Harrison, Tuscarawas | 63 min |
| Aug 14, 7:32 PM EDT | Areal Flood Advisory | PBZ | Guernsey, Muskingum | 68 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.